EconPapers    
Economics at your fingertips  
 

Intra-industry trade, involuntary unemployment and macroeconomic stability

Antoine Le Riche, Teresa Lloyd-Braga and Leonor Modesto ()

Journal of Mathematical Economics, 2022, vol. 99, issue C

Abstract: We introduce taste for variety in a one-sector model of differentiated products with productive labor externalities, considering two OLG countries, one with wage rigidity and the other with full employment. After opening the borders to capital mobility and intra-industry trade, steady state output and real wages improve in the full employment country and the saddle path stability, characterizing this country under autarky, will prevail in the globalized world if this economy is big enough. Unemployment increases in the country with wage rigidity and, for intermediate plausible values of both the current propensity to consume and of the labor externality, indeterminacy, which emerges in the rigid wage economy in autarky, will be exported to the world if this country is relatively big. Finally, we show that globalization leads to the appearance of stable deterministic cycles in activity, employment and the trade account, both through flip and Hopf bifurcations, when the world steady state is locally determinate, for empirically plausible low degrees of labor externalities. This implies that trade cycles occur in the absence of shocks to fundamentals, and even without uncertainty in expectations.

Keywords: Bifurcations; Indeterminacy; Intra-industry trade; Taste for variety; Involuntary unemployment (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S030440682100149X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Intra-Industry Trade, Involuntary Unemployment and Macroeconomic Stability (2021) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:99:y:2022:i:c:s030440682100149x

DOI: 10.1016/j.jmateco.2021.102589

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2023-01-14
Handle: RePEc:eee:mateco:v:99:y:2022:i:c:s030440682100149x